Alert archive / Pennsylvania / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Binghamton, NY

May 2, 20187 counties in Pennsylvania

NWS Binghamton, NY issued this red flag warning at May 2, 2018, 3:49 AM EDT for 7 counties in Pennsylvania. It took effect at May 2, 2018, 10:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 3:49 AM EDT (07:49 UTC)
In effect from
May 2, 2018, 10:00 AM EDT
Expired
May 2, 2018, 9:00 PM EDT
In force
11 hr
Issued by
NWS Binghamton, NY

Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2920 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WWUS81 KBGM 020749
RFWBGM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Binghamton NY
349 AM EDT Wed May 2 2018

NYZ022>025-055-056-PAZ038>040-043-044-047-048-072-021600-
/O.NEW.KBGM.FW.W.0001.180502T1400Z-180503T0100Z/
Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
349 AM EDT Wed May 2 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM EDT TODAY FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR NORTHEAST PENNSYLVANIA
AND PARTS OF SOUTHERN TIER TO SOUTHERN FINGER LAKES OF NEW YORK...

The National Weather Service in Binghamton has issued a Red Flag
Warning for gusty winds and low relative humidities, which is in 
effect from 10 AM this morning to 9 PM EDT this evening.

* Affected Area...All of Northeast Pennsylvania, and portions of
  the Southern Tier to Southern Finger Lakes areas of New York.

* Timing...Late morning through early evening.

* Winds...Becoming Southwest 15 to 20 mph with gusts of 30 to 35 
  mph this afternoon.

* Relative Humidity...Reaching as low as 25 to 30 percent.

* Temperatures...Highs of upper 70s to mid 80s.

* Lightning...None.

* Impacts...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are 
either occurring now, or will shortly. A combination of strong 
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior. Heed all state and local burn bans.

&&

$$
2 follow-up statements
881 
WWUS81 KBGM 021048
RFWBGM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Binghamton NY
648 AM EDT Wed May 2 2018

NYZ015-016-021900-
/O.EXA.KBGM.FW.W.0001.180502T1400Z-180503T0100Z/
Yates-Seneca-
648 AM EDT Wed May 2 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM EDT TODAY FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITIES IN YATES AND SENECA 
COUNTIES...

The National Weather Service in Binghamton has issued a Red Flag
Warning for gusty winds and low relative humidities, which is in 
effect from 10 AM this morning to 9 PM EDT this evening.

* Affected Area...Yates and Seneca Counties in New York.

* Timing...Late morning through early evening.

* Winds...Becoming Southwest 15 to 20 mph with gusts of 30 to 35 
  mph this afternoon.

* Relative Humidity...Reaching as low as 25 to 30 percent.

* Temperatures...Highs of upper 70s to lower 80s.

* Lightning...None.

* Impacts...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Heed all state and local
burn bans.

&&

$$

NYZ022>025-055-056-PAZ038>040-043-044-047-048-072-021900-
/O.CON.KBGM.FW.W.0001.180502T1400Z-180503T0100Z/
Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
648 AM EDT Wed May 2 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM EDT TODAY FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR NORTHEAST PENNSYLVANIA
AND SOUTHERN TIER TO SOUTHERN FINGER LAKES AREA OF NEW YORK...

* Affected Area...All of Northeast Pennsylvania, and the 
  Southern Tier to Southern Finger Lakes area of New York.

* Timing...Late morning through early evening.

* Winds...Becoming Southwest 15 to 20 mph with gusts of 30 to 35 
  mph this afternoon.

* Relative Humidity...Reaching as low as 25 to 30 percent.

* Temperatures...Highs of upper 70s to mid 80s.

* Lightning...None.

* Impacts...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Heed all state and local
burn bans.

&&

$$
006 
WWUS81 KBGM 021518
RFWBGM

URGENT - FIRE WEATHER MESSAGE
National Weather Service Binghamton NY
1118 AM EDT Wed May 2 2018

NYZ015-016-022>025-055-056-PAZ038>040-043-044-047-048-072-022330-
/O.CON.KBGM.FW.W.0001.000000T0000Z-180503T0100Z/
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-
Pike-Southern Wayne-
1118 AM EDT Wed May 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING
FOR PORTIONS OF THE FINGER LAKES REGION IN NEW YORK, THE SOUTHERN
TIER OF NEW YORK, AND ALL OF NORTHEAST PENNSYLVANIA...

* Affected Area...All of Northeast Pennsylvania, and the 
  Southern Tier to Southern Finger Lakes area of New York.

* Timing...Through early evening.

* Winds...Southwest 10 to 20 mph, with gusts of 30 to 35 mph.

* Relative Humidity...As low as 25 percent.

* Temperatures...Ranging from the upper 70s to mid 80s.

* Lightning...None.

* Impacts...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior. Heed all state and local
burn bans.

&&

$$

Jurewicz

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at May 2, 3:46 AM EDT, 3 minutes earlier.

Area forecast discussion, May 2, 3:46 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
346 AM EDT Wed May 2 2018

.SYNOPSIS...
A southwest wind will bring us the warmest day so far this year.
However, as moisture increases, and disturbances pass through
the region Wednesday night through Friday night, there will be
multiple chances for showers and at times thunder. Mild and
quiet weather is expected over the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
930 PM UPDATE...Very quiet evening with light winds and dry
weather. Made some minor adjustments to the temps and winds
otherwise no changes to the forecast at this time.

3 pm update... Main concerns in the near term remain focused on
the quiet, warm and dry weather conditions. High pressure will
continue to dominate the region tonight and through most of the
day tomorrow.

High temperatures this afternoon have climbed into the upper 60s
and 70s with low humidity and breezy w/nw winds. A very pleasant
early May day. The quiet weather continues tonight under mostly
clear skies and light winds with temperatures falling into the
40s and 50s.

Wednesday will begin mostly sunny again with mild temperatures
in the morning. The upper level ridge will begin to sag to the
south through the day as a surface boundary and associated upper
s/w over the wrn Great Lakes slides ewd. Deep layer moisture
will advect in and allow cloud cover to increase from nw to the
se through the day. Temperatures should still be able to reach
into the upper 70s and lower 80s. May see a few showers and weak
storms reach the Finger Lakes region late Wed afternoon...but
the better push of convection may be during the evening hours.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
3 am update...

Main concerns in the short term are focused on the threat for
showers and thunderstorms along and south of a weak baroclinic
zone to the north. A surface front sags south into central NY
Thursday night as a surface low passes to the north. A lull late
Thursday night into Friday morning, especially NEPA, before a
strong cold front moves east Friday afternoon. Much stronger
surface low with an upper level trough pass through southeast
Ontario late Friday.

Thursday evening thunderstorms will be ongoing with some still
strong. SPC has kept us in a marginal risk of severe
thunderstorms then. Biggest threat will be wind as usual. Models
do not agree on Cape with NAM highest as usual. Shear is
moderate Thursday and a tad better Friday.

Timing of convection on Friday midday in the northwest to late
aftn/early evening in the southeast. SPC day 3 has the entire
area in marginal risk for severe again. Again biggest threat
wind. Both days thunderstorms could have heavy rain. Steadiest
rain will be Friday but rain totals most locations will be under
an inch causing no issues. Friday night the front and rain
exits.

Temperatures on the warm side still with lows around 60 Thursday
night, followed by highs mostly in the 70s Friday. Lows Friday
night 45 to 50 CNY into northern tier of NEPA to low 50s
Wyoming Valley/Poconos.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
3 am update...

Generally a seasonable and dry period. Weak high pressure builds
in Saturday with dry air. Models still trying to bring a weak
secondary cold front through the area Sunday to Monday. The best
chance of only about 30 pops will be in the Finger Lakes Sunday
evening. A better and bigger area of high pressure builds in
Monday night and lasts into Tuesday night. As usual this is
delayed from previous model runs.

Biggest change to the pops Sunday night but only chc to schc
pops. Temperatures have changed little with most highs in the
60s and lows in the 40s. Chance of a frost this period low twin
tiers to Catskills and Tug, to nil Wyoming Valley and Finger
Lakes.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
VFR throughout the TAF period, with a warm yet dry southwest
wind keeping the sky clear of any clouds below 20 kft agl
through at least mid afternoon. Low level wind shear is the main
issue early this morning for all terminals, courtesy of a 35-40
knot westerly jet around 2 kft versus very light southwest or
variable wind at the surface. LLWS will go away between 12Z-14Z
as mixing occurs after dawn. Winds will become WSW 10-15 knots
with gusts 20-25 knots this afternoon before diminishing a bit
tonight. This evening, there will be a small chance for
scattered showers and isolated thunder for KSYR- KRME- KITH, but
not enough confidence to include in TAFs. However, ceilings
will develop and lower to 5-7 kft for the NY terminals. Better
rain chances wait until after 06Z Thursday.

Outlook...

Late Wednesday night through Friday night...Restrictions
possible in scattered showers and isolated thunderstorms.

Saturday and Sunday...Mainly VFR.

&&

.FIRE WEATHER...
Today will be another fairly sensitive one in terms of fire
weather. The warmest day of the year so far, with an increasing
southwest wind and continued drying fine fuels; may lead to
problematic conditions for wildfires/fire spread. Upper 20s-
lower 30s minimum relative humidity is forecast for about the
Twin Tiers southward with winds increasing to sustained 15 mph
and gusts to 25 mph or so. Winds will actually bit a bit
stronger to the north, though humidity values will not be quite
as low as in Northeast PA. It is very important to follow state
and local burn bans; we are in the heart of Spring fire season.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...BJT/DGM
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...MDP
FIRE WEATHER...
Hazardous weather outlook, May 1, 4:19 PM EDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
419 PM EDT Tue May 1 2018

NYZ015>017-022>025-055-056-062-PAZ038>040-043-044-047-048-072-022030-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga-
Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
419 PM EDT Tue May 1 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday will be another day with conditions potentially favorable
for the spread of wildfires due to a combination of gusty winds and
low humidity values.

Scattered thunderstorms Thursday may contain gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-018-036-037-044>046-057-022030-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Delaware-
419 PM EDT Tue May 1 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms Thursday may contain gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Pennsylvania, 2018Red Flag Warnings in New York, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.